Kansas, 2022

High Wind in Kansas, March 29, 2022

March 29, 2022 · NWS DDC · 5 events in 2 counties and zones

A strong gradient ahead of an approaching cold front gave way to gusty southwest winds pushing 50-60 mph with a handful of reports over the 58 mph threshold for the high wind warning that was issued across much of the CWA. This occurred during peak heating of the afternoon before isolated thunderstorms developed across south central Kansas producing small hail under the severe limits for far…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong gradient ahead of an approaching cold front gave way to gusty southwest winds pushing 50-60 mph with a handful of reports over the 58 mph threshold for the high wind warning that was issued across much of the CWA. This occurred during peak heating of the afternoon before isolated thunderstorms developed across south central Kansas producing small hail under the severe limits for far reaches of Barber County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 29, 10:01 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 29, 10:01 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1101 AM CDT Tue Mar 29 2022

...UPDATE TO SYNOPSIS AND AVIATION...

.SYNOPSIS...
Issued at 1100 AM CDT Tue Mar 29 2022

WV imagery indicates a strong upper level trough of low pressure
sliding east-southeast through the Desert Southwest. Near the surface,
an area of low pressure is strengthening in eastern Colorado with an
attendant trough axis extending southeast into southwest Kansas.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Tue Mar 29 2022

An upper level trough will traverse the plains today and tonight.
A dry line will sweep across southwestern Kansas today as a warm
front surges north from Oklahoma. Most of southwest Kansas will
be in the dry air except for Barber and perhaps Pratt counties.
Strong 700-500mb cooling will arrive into south central Kansas by
22z and t-storm initiation is likely around this time. Given the
strong winds at mid levels, storms may be out of the Dodge City
forecast area before becoming severe. However, if the dry line is
a tad farther west, then storms could become severe in Barber and
Pratt counties. Surface based CAPE values from 1000 to 1500 along
with 0-6 km bulk shear from 50-70 kts suggests the potential for
supercells. There is a possibility that storms grow upscale into a
line before becoming discrete supercells. However, any supercell
that does develop will move east-northeastward into the warm and
moist sector as cloud bases lower in the evening with the loss of
solar heating. Any supercell storm could contain hail to golf
ball size and perhaps even a tornado. However, it is very likely
that storms will be father east than Pratt and Barber counties by
the time a tornado could potentially develop; but hail is
certainly possible with any supercell. Strong mid level winds and
strengthening lapse rates (low level warming and mid level
cooling) will result in a deep, dry adiabatic profile up through
650mb. Opted to issue a high wind warning along the axis of the
strongest mid level winds from Hugoton and Liberal to Dodge City
and Larned where wind gusts will reach 55 mph or possibly even a
little higher. As the upper trough passes tonight, rain showers
are expected to develop across western Kansas and then move
southeastward. Rain could change to snow by early Wednesday
morning. NAM soundings are showing moist neutral lapse rates or
even some light instability above the low level baroclinic zone;
so heavier snow showers or bands of snow can't be ruled out with
some light accumulations--most likely an inch or less.

.LONG TERM...(Wednesday through Monday)
Issued at 342 AM CDT Tue Mar 29 2022

A closed low in northwest flow is expected to move across Kansas
Wednesday night. A flurry or two can't be ruled out across
central Kansas with this feature. Another upper level trough will
traverse western Kansas Friday and Friday night. This trough will
not be very amplified and moisture will be lacking. Therefore,
only a sprinkle or light shower can be expected. Yet another
upper level trough will move across the plains by early next
week, with little moisture to work with. A few showers can't be
ruled out. The pattern mid to late next week looks mainly dry as a
deep upper level trough forms over the eastern United States.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1100 AM CDT Tue Mar 29 2022

VFR conditions will prevail in vicinity of all TAF sites through
late evening. Widespread MVFR cigs will then be possible generally
after 06Z with low level stratus expected to develop along and behind
a cold front pushing through western Kansas tonight. Areas of rain
will be possible as well behind the front with a potential transition
over to snow toward daybreak resulting in possible brief periods of
MVFR/IFR vsbys.

Strong southwest winds around 30 to 40kt with gusts up to 50kt will
persist across central and portions of southwest Kansas through late
afternoon ahead of a strengthening area of low pressure edging east
out of eastern Colorado into northwest Kansas while westerly winds
around 15 to 30kt are expected to develop behind an attendant trough
axis pushing east across west central and southwest Kansas. Winds are
then expected to begin gradually subsiding this evening with the loss
of daytime heating before turning northerly 20 to 35kt generally after
03Z as a cold front pushes through western Kansas.

&&

.FIRE WEATHER...
Issued at 118 PM CDT Mon Mar 28 2022

Very critical fire weather conditions will be in place this
afternoon and evening. A strong mid level jet will mix to the
surface today given the strengthening lapse rates behind a dry
line. This will result in strong southwest winds with gusts as
high as 55-60 mph. Relative humidity values will be as low as 10
to 15 percent. The highest winds will be along a line from Liberal
to Dodge City to Larned.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  33  52  27 /   0  60  30   0
GCK  79  33  52  26 /  10  60  20   0
EHA  78  32  53  29 /  10  60  20  10
LBL  80  33  55  27 /   0  60  30   0
HYS  83  33  48  26 /  10  40  40   0
P28  87  36  55  31 /  20  30  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for KSZ030-031-
044>046-062>066-074>081-084>090.

High Wind Warning until 6 PM CDT this evening for KSZ046-064>066-
076>080-085>088.

&&

SYNOPSIS...JJohnson
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...JJohnson
FIRE WEATHER...Finch
Hazardous weather outlook, Mar 29, 4:01 AM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
501 AM CDT Tue Mar 29 2022

KSZ030-031-043>046-061>066-074>081-084>090-301015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
501 AM CDT Tue Mar 29 2022 /401 AM MDT Tue Mar 29 2022/

...High Wind Warnings and Red Flag Warnings are in effect for
today for parts of central and western Kansas...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Very critical fire weather conditions can be expected this afternoon
and evening. Winds will be very strong from the southwest along with
very low humidity. See the latest fire weather message (TOPRFWDDC)
for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across south central
Kansas including Pratt and Barber counties.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Mar 29, 11:02 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/29/2022  M58 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&
Local storm report, Mar 29, 11:23 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1223 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/29/2022  M60 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Seward

When
March 29, 11:47 AM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at a location 4.4 NE of Hayne.

High Wind, Seward

When
March 29, 12:02 PM CST
Where
Seward forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at a location 4.4 NE of Hayne.

High Wind, Seward

When
March 29, 12:37 PM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at the Liberal airport.

High Wind, Ford

When
March 29, 1:30 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at Bloom.

High Wind, Seward

When
March 29, 1:50 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at a location 4.4 NE of Hayne.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016354, 1016355, 1016356, 1016357, 1016358.